Title : Heroin induced transverse myelitis case report
Transverse myelitis is a rare but documented sequela of heroin use. While the underlying etiology is not clearly elucidated, the prevailing pathophysiologic mechanism amongst existing literature suggests an immune mediated hypersensitivity reaction due to heroin insufflation following a long period of abstinence. Here we describe a case of extensive transverse myelitis in a chronic heroin user following heroin insufflation. This report hopes to increase our clinical, pathophysiological, and prognostic understanding of this rare heroin associated complication.
A 50-year-old man with past medical history of heroin use and hypertension presented to the Emergency Department with acute onset right sided weakness. Vital signs were within normal limits. Patient reported symptom onset roughly 5 hours after smoking heroin earlier that day. Initial physical exam showed weakness of right upper and lower extremities with no sensory changes. Reevaluation 2 hours after admission showed progressive weakness now spreading to the left extremities. Paralysis and loss of sensation rapidly progressed ultimately requiring intubation due to decreased respiratory effort. Diagnosis was confirmed with MRI cervical spine revealing abnormal T2 signaling extending multiple levels down the central spinal cord tracts from C2-C7 with increased cord expansion suggestive of transverse myelitis.
Neurology was consulted for continued management. Our patient received a 5 day course of high-dose steroids with 1 gm IV methylprednisone. Unfortunately, symptoms did not improve following high dose steroids and paralysis remained at a GCS of 6-T with spontaneous eye opening and no verbal or motor response. Lumbar puncture was obtained and returned unremarkable, including Gram stain and culture. Plasmapheresis was initiated to empirically manage autoimmune transverse myelitis, but was discontinued after 3 days per neurology recommendations as negative anti-NMO (neuromyelitis optica) and anti-MOG (myelin oligodendrocyte glycoprotein) antibodies returned, indicating no evidence of autoimmune transverse myelitis. Serum autoimmune panel was negative. Patient course was complicated by persistent rhabdomyolysis with elevated creative kinase (CK) causing worsening renal failure, ultimately leading to patient requiring consistent hemodialysis. Family made the decision to place tracheostomy and percutaneous enterogastric tube for the patient given continued ventilator dependency and inability to swallow, and to work on recovery in long-term acute care facility.
To our knowledge, over the last 50 years roughly 10 cases of heroin induced transverse myelitis are available in the scientific literature. While high dose steroids have been successful in halting progression in some patients, prognosis is usually poor often resulting in death.
Limited previous literature most commonly describes heroin insufflation in a previous user following a period of non-use suggesting an immune mediated hypersensitivity reaction as the underlying cause of heroin induced transverse myelitis. However, different hypotheses have been proposed including vascular damage leading to ischemia, compression, direct/contaminant toxicity, and immunological effects from heroin or associated contaminants. Our patient’s verbal history upon initial presentation and corroboration by close friends clarified a history of consistent heroin use prior to symptom onset. Due to our cases’ unique spontaneous onset of transverse myelitis during consistent heroin use, we would like to emphasize the impact this case report may have on current hypotheses behind heroin induced transverse myelitis.
Audience Take Away
- Clinical presentation of acute onset transverse myelitis
- History findings and rapid diagnosis of transverse myelitis in heroin users in order to quickly start treatment
- Varying hypotheses for the underlying cause of heroin induced transverse myelitis
- Need for a better understanding of the pathophysiology behind transvers myelitis following heroin use